Alert archive / Kansas / Tornado Warnings in 1996

Tornado Warning 16, NWS Dodge City, KS

June 3, 1996Stanton County, Kansas

NWS Dodge City, KS issued this tornado warning at Jun 3, 1996, 5:44 PM CDT for Stanton County, Kansas. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 1996, 5:44 PM CDT (22:44 UTC)
Expired
Jun 3, 1996, 6:15 PM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 5:47 PM CDTHail 0.75Johnson, KS
Jun 3, 6:05 PM CDTHail 0.88Johnson, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2100 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 032244
TORDDC
KSC187-032315-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
544 PM CDT MON JUN 3 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 615 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...STANTON COUNTY
 
AT 542 PM CDT...A TORNADO WAS REPORTED BY LAW ENFORCEMENT OFFICIALS
5 MILES NORTH NORTHEAST OF JOHNSON MOVING SOUTH AT 10 MPH.

THE TORNADO WILL BE NEAR...
 JOHNSON                          BY 600 PM CDT
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE IN
THE PATH OF THIS DEVELOPING TORNADO...MOVE TO A SHELTER BELOW GROUND
IF AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE AND STAY AWAY FROM WINDOWS.

&

MCAVOY/STOUT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at Jun 3, 3:29 AM CDT, 14 hours 15 minutes earlier.

Area forecast discussion, Jun 3, 3:29 AM CDT, 14 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
327 AM CDT MON JUN 3 1996

MAIN FCST THIS AM IS PRECIP CHANCES MONDAY NIGHT INTO TUESDAY MORNING
OVER CWA.

CURRENTLY...SAT IMAGERY SHOWING ACCAS MOVING INTO CWA FROM NW.  EXPECT
THIS NOT TO PRODUCE ANY PRECIP OVER AREA THIS AM UNLIKE YESTERDAY
MORNING.  THEREFORE HAVEN/T INCLUDED ANY IN TODAY/S GROUP.

MODELS SEEM TO BE PRODUCING SIMILAR SOLNS TO UPCOMING WX ALTHO AS USUAL
MINOR DIFFERENCES DO EXIST.  HAVE USED BITS AND PIECES FROM EACH.
REAL WEATHER TO BEGIN OVER CWA AFTER MIDNIGHT AS UVV/S ASSOC WITH
UPSTEAM S/W BEGIN TO MOVE OVER AREA.  LOW-LEVEL MOISTURE NOT TOO
IMPRESSIVE...HOWEVER...WITH THIS PESKY NW FLOW...MID 50/S DEWPTS HAVE
BEEN ALL IT TAKES TO GET SOME TRW TO FIRE.  THINK ACTION TO BEGIN OVER
NW PORTIONS OF CWA SHORTLY AFTER MIDNIGHT AND SPREAD EAST AND
SOUTHEAST.  EXTENT OF TRW INTO EXTREME SW KS IS HARD TO GET A FEEL FOR
RIGHT NOW.

THESE TRW COULD POTENTIALLY BE SVR.  NTRANS/GARP SUGGESTING HIGH
INSTABILITY WITH MODERATE TO HIGH HELICITIES.  CERTAINLY THE POTENTIAL
WILL EXIST FOR SUPERCELLS PRODUCING LARGE HAIL...POSSIBLY MORE PER SPC
DISC.

TEMP GUIDANCE IS IN THE BALLPARK...WON/T ARGUE WITH IdT.

THX TO TOP,GLD,ICT FOR COORD.

DDC 081/055 083/060 085 -33
GCK 082/054 084/059 086 -21
EHA 085/055 085/060 087 -2-
LBL 084/055 084/060 087 -2-
HYS 078/056 080/061 083 -33
P28 084/059 085/063 086 -33

SEARCY

In the hours before

Special weather statement, Jun 3, 3:11 PM CDT, 2 hours 33 minutes before
KSZ075-032045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
311 PM CDT MON JUN 3 1996

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM FOR EASTERN
GRANT COUNTY...
AT 310 PM 4DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN EXTREME
NORTHEASTERN GRANT COUNTY OVER OPEN COUNTRY. THIS STORM SHOULD MOVE
OUT OF GRANT COUNTY BY 315 PM.

STOUT/MCAVOY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:07 PM CDTSevere Thunderstorm WarningDDCStanton53 min
Jun 3, 1:37 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens38 min
Jun 3, 1:42 PM CDTSevere Thunderstorm WarningDDCGrant33 min
Jun 3, 2:14 PM CDTSevere Thunderstorm WarningDDCGrant31 min
Jun 3, 2:27 PM CDTSevere Thunderstorm WarningDDCMeade33 min
Jun 3, 2:57 PM CDTSevere Thunderstorm WarningDDCGrant33 min
Jun 3, 2:58 PM CDTSevere Thunderstorm WarningDDCHaskell47 min
Jun 3, 3:03 PM CDTSevere Thunderstorm WarningDDCMeade32 min
Jun 3, 3:21 PM CDTSevere Thunderstorm WarningDDCStevens49 min
Jun 3, 3:29 PM CDTSevere Thunderstorm WarningDDCHaskell46 min
Jun 3, 4:01 PM CDTSevere Thunderstorm WarningDDCGrant34 min
Jun 3, 4:01 PM CDTSevere Thunderstorm WarningDDCHarper34 min
Jun 3, 4:38 PM CDTSevere Thunderstorm WarningDDCHamilton32 min
Jun 3, 5:11 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny34 min
Jun 3, 5:26 PM CDTSevere Thunderstorm WarningDDCStanton34 min
Jun 3, 6:15 PM CDTSevere Thunderstorm WarningDDCMorton50 min

Nearby

Tornado Warnings in Kansas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.